Wisconsin, 2012Drought in Wisconsin, August 1 to 31, 2012
August 1 to 31, 2012 · NWS GRB · 4 events in 4 counties and zones
Several bouts of hot weather in August and only near normal precipitation helped to maintain severe drought (D2) conditions in Wood County, Portage County and Waushara County throughout the month and into September 2012. The Fox Valley received a bit more rainfall, helping improve conditions in Winnebago County from severe drought (D2), during the first few weeks of the month, to moderate…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several bouts of hot weather in August and only near normal precipitation helped to maintain severe drought (D2) conditions in Wood County, Portage County and Waushara County throughout the month and into September 2012. The Fox Valley received a bit more rainfall, helping improve conditions in Winnebago County from severe drought (D2), during the first few weeks of the month, to moderate drought (D1) by the last week of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 9:40 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 31, 9:40 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1040 PM CDT TUE JUL 31 2012
UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE
.SHORT TERM...TONIGHT AND WEDNESDAY.
SURFACE HIGH PRESSURE WILL MOVE ACROSS WISCONSIN TONIGHT. CU THAT
DEVELOPED WITH DAYTIME HEATING SHOULD DISSIPATE AROUND SUNSET AND
WINDS WILL BECOME LIGHT. THE LIGHT WINDS...CLEAR SKIES AND DEW
POINTS IN THE 50S ARE EXPECTED TO ALLOW TEMPERATURES TO FALL INTO
THE 50S ACROSS MOST OF THE AREA OVERNIGHT. DEW POINTS IN THE
NORTH WERE ONLY IN THE 50 TO 53 DEGREE RANGE THIS AFTERNOON SO AM
A LITTLE CONCERNED THAT MAYBE FORECAST LOWS THERE ARE TOO
WARM...BUT WILL GO WITH WHAT I HAVE AND LET THE EVENING SHIFT
ADJUST IF NECESSARY. FOG DEVELOPED ACROSS MINNESOTA LAST NIGHT
RIGHT UNDER THE CENTER OF THE HIGH. SINCE THE HIGH IS EXPECTED TO
BE IN EASTERN WISCONSIN DURING THE NIGHT...HAVE GONE WITH AREAS OF
FOG IN THE FORECAST THERE.
AN APPROACHING COLD FRONT AND AN UPPER LEVEL SHORT WAVE MOVING
EAST ACROSS SOUTHERN CANADA WILL BRING A CHANCE OF SHOWERS TO FAR
NORTH CENTRAL WISCONSIN ON WEDNESDAY AFTERNOON. OTHERWISE EXPECT A
GENERAL INCREASE IN CLOUDS WITH MUCH WARMER THAN NORMAL
TEMPERATURES.
.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY. PRIMARY
CHALLENGE TO THIS PERIOD IS THE TWO MAIN SHORT WAVE TROUGHS
PROGGED TO TRACK OVER THE REGION THIS WEEK.
THE FIRST TROUGH IS STILL ON TARGET TO MOVE OVER THE STATE
WEDNESDAY NIGHT BEFORE EXITING EASTERN WISCONSIN THURSDAY MORNING.
UPPER HEIGHT FALLS ARE NOT PROGGED TO BE AS SIGNIFICANT WITH THIS
FIRST TROUGH. A WEAK COLD FRONT WILL BE ASSOCIATED WITH THIS
TROUGH AND IS EXPECTED TO LINGER OVER THE SOUTH HALF OF THE
STATE. MODEL RUNS BRUSH SOME PCPN OVER SOUTHERN PORTIONS THROUGH
THURSDAY AS INSTABILITY LAGGING BEHIND THE FRONT...WILL ADD OR
KEEP A SMALL CHANCE OF CONVECTION GOING. AS FAR AS SEVERE
POTENTIAL...-20 HEIGHTS REMAIN AROUND 24000 FEET FOR MUCH THIS
WEEK...BUT MAIN FORCING WITH THE COLD FRONT EXPECTED TO BE SOUTH
OF THE AREA ON THURSDAY. ALTHOUGH THE HEIGHT FALLS ARE NOT AS
GREAT COMPARED TO THE MONDAY EVENING SHORT WAVE TROUGH WHICH
PRODUCE LARGE HAIL OVER EC WI...AIR MASS RATHER UNSTABLE FOR THIS
EVENT. FOR WHAT ITS WORTH MID LEVEL LAPSE RATES FOR THE NAM ARE A
BIT STEEPER THAN THE GFS RUN. ANOTHER HAIL EVENT POSSIBLE?
WEAK HIGH PRESSURE QUICKLY DRIFTS OVER THE REGION THURSDAY NIGHT
INTO FRIDAY IN THE INCREASINGLY WESTERLY FLOW ALOFT...BEFORE THE
NEXT SHORT WAVE TROUGH APPROACHES.
THIS NEXT SHORT WAVE TROUGH STILL HAS GOOD POTENTIAL OF STRONG TO
SEVERE STORMS FOR SATURDAY. THE 12Z GFS AND ECMWF ARE ACTUALLY IN
VERY GOOD AGREEMENT WITH THE EVOLUTION OF THIS SYSTEM. RETURN FLOW
WAA AND H850 HOT PROD WORKING INTO MINNESOTA FRIDAY AFTERNOON AND
MAY BEGIN TO WORK INTO WESTERN WISCONSIN FRIDAY AFTERNOON. THE
POTENTIAL OF STRONGER STORMS APPEAR TO BE MAINLY OVER PARTS OF
CENTRAL AND NORTH CENTRAL FRIDAY NIGHT AS INITIAL CONVECTION
EXPECTED WITH THE WAA AHEAD OF THE SURFACE TROUGH. THEN A SECOND
AND LIKELY MORE WIDESPREAD CONVECTION ALONG THE COLD FRONT
SATURDAY AFTERNOON INTO SATURDAY NIGHT AS THE UPPER TROUGH SWINGS
THROUGH.
MAY ADD SMALLER END POPS OVER NORTH TO NORTHEAST WISCONSIN SUNDAY
AS THE UPPER TROUGH CONTINUES TO SWING THROUGH...BUT DID NOTE
DECENT LAPSE RATES SO LIKELY WILL BE WRAP AROUND CLOUDS BEFORE THE
HIGH PRESSURE SETTLES INTO THE AREA SUNDAY THROUGH TUESDAY.
&&
.AVIATION...FOR THE REST OF TONIGHT...SOME PATCHY FOG IS POSSIBLE
AT THE TAF SITES. MOST LOCATIONS SHOULD DROP INTO THE MVFR
CATEGORY DUE TO RESTRICTIONS TO VISIBILITIES. ON WEDNESDAY...
WINDS WILL BECOME SOUTHERLY WITH GUSTS OF 20 TO 25 KNOTS DURING
THE MID TO LATE AFTERNOON HOURS. FOR WEDNESDAY EVENING...COLD FRONT
WILL MOVE INTO NORTHWEST WISCONSIN. THIS FRONT SHOULD TRIGGER SOME
SCATTERED THUNDERSTORMS THAT COULD AFFECT THE TAF SITES WEDNESDAY
EVENING. STILL SOME UNCERTAINTY ON HOW CONVECTION WOULD EVOLVE
EARLY THURSDAY MORNING INTO THE LATE MORNING HOURS. SOME OF THE
STORMS WEDNESDAY EVENING COULD PRODUCE GUSTY WINDS AND HAIL...ALONG
WITH LOWER VISIBILITIES DUE TO BRIEF HEAVY RAIN IN THE STORMS.
ECKBERG
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 31, 1:55 PM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
255 PM CDT TUE JUL 31 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
255 PM CDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY...
AND AGAIN FRIDAY AFTERNOON THROUGH SATURDAY. WHILE ISOLATED STORMS
WEDNESDAY NIGHT INTO THURSDAY MAY APPROACH SEVERE LEVELS...THE
THUNDERSTORMS AT THE END OF THE WEEK POTENTIALLY COULD BECOME
SEVERE IF THE SYSTEM RESPONSIBLE FOR THEM COMES THROUGH DURING
PEAK HEATING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY
THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
LMZ521-522-541>543-012000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
255 PM CDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY...
AND AGAIN FRIDAY AFTERNOON THROUGH SATURDAY. WHILE ISOLATED STORMS
WEDNESDAY NIGHT MAY APPROACH SEVERE LEVELS...THE THUNDERSTORMS AT
THE END OF THE WEEK POTENTIALLY COULD BECOME SEVERE IF THE SYSTEM
RESPONSIBLE FOR THEM COMES THROUGH DURING PEAK HEATING. LARGE HAIL
AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS.
MG/TH
Drought, Wood
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Wood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
Severe drought (D2) conditions persisted throughout August and continued into September 2012.
Drought, Portage
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Portage forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.476, -89.501 (the zone’s center; the record gives no point)
Severe drought (D2) conditions persisted throughout August and continued into September 2012.
Drought, Waushara
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Waushara forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.113, -89.243 (the zone’s center; the record gives no point)
Severe drought (D2) conditions persisted throughout August and continued into September 2012.
Drought, Winnebago
- When
- August 1, 12:00 AM CST to August 21, 6:00 AM CST
- Where
- Winnebago forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.069, -88.645 (the zone’s center; the record gives no point)
Rainfall during the month caused conditions to improved from severe drought (D2) to moderate drought (D1) by August 21st.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410037, 410043, 410045, 410046.